Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 130, NWS Des Moines, IA

July 12, 20234 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 12, 2023, 3:05 AM CDT for 4 counties in Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2023, 3:05 AM CDT (08:05 UTC)
Expired
Jul 12, 2023, 4:00 AM CDT
In force
55 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:24 AM CDT, 41 minutes earlier.

Area forecast discussion, Jul 12, 2:24 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
224 AM CDT Wed Jul 12 2023

.SHORT TERM.../Today through Thursday/
Issued at 224 AM CDT Wed Jul 12 2023

Forecast Impacts for the week:

...Strong to severe storms expected into morning
...Generally warm conditions continue into Saturday
...Additional rain chances into Friday into weekend

Confidence Short Term: Medium to High

Generally on track with upstream convection expected to expand into
an MCS by 12z across our area. Tonights surface map shows the sfc
front nearly stationary just south of Des Moines along the US34
corridor. Aloft the H850 front stretches from a low in Montana
southeast to western Nebraska and continues southeast to northeast
Kansas. Moisture has been pooling along the boundary with a large
area of +15 to 20C dew points from western Nebraska south to central
Kansas and Oklahoma. Various runs of the HRRR have shown a maturing
MCS/windbag tracking east southeast out of South Dakota and entering
northwest Iowa between 09 to 10z. The southwest edge of the complex
has been showing extreme wind gusts over 60 to 65kts for the past 24
hours and with the available moisture/energy in that area, it will
probably play out similar to that scenario. This area seems to be
focused in southeast/east central Nebraska to west central Iowa/
southwest Iowa through about 12 to 14z. How far east this extends
into central Iowa is still uncertain, though some of the latest CAMs
show some near severe gusts nearing the I35 corridor by 13z.
Regardless of that, there is still a risk of the complex turning to
the right with time and affecting areas farther north into the I80
corridor with strong thunderstorm wind gusts this morning. At this
time a severe thunderstorm watch continues only in the northwest
portion of Iowa to 13z, though we may see a watch into our area over
toward sunrise. Though the higher threat will be for wind with the
MCS, there remains some threat for a brief tornado if the complex
can mature fast enough. The other signal that has been showing up is
an area of moderate to heavy rainfall along the track of the MCS.
There has been a signal for 3 or more inches of rainfall at some
locations, but there is not enough consensus to pinpoint an area of
greatest concern. With the forward propagation of the MCS
alleviating much heavier amounts, will monitor the region for urban
and travel corridors. Most of the region could handle a couple of
inches of rainfall, even in a short period of time. However, any
urban areas could have some travel challenges with ponding water on
roads, highways and interstates. As the system tracks east, there
should be a trailing line of convection tracking southeast into
southern Iowa and then Missouri by early afternoon. Gradually some
sun will return with afternoon temperatures recovering into the
upper 70s north to the lower to mid 80s south. Tonight will be
quieter with high pressure returning through Thursday afternoon.
After lows in the lower 60s north to the mid to upper 60s south,
Thursday will warm to the mid 80s north to the upper 80s to around
90 south.

&&

.LONG TERM.../Thursday Night through Tuesday/
Issued at 224 AM CDT Wed Jul 12 2023

Confidence: Medium

A trailing wave and weak push of warm air advection will bring
another chance of showers Friday into Friday afternoon. Spotty rain
chances will extend into late Saturday into Sunday as another front
drops south from the Northern Plains. Cooler conditions with
additional chances for rain will return for Monday night into
Tuesday as a front stalls out just south of the state. Temperatures
early next week should be comfortable in the lower 80s for highs
with overnight lows in the 50s to lower 60s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1213 AM CDT Wed Jul 12 2023

VFR conditions currently prevail at all sites, but isolated
storms continue to develop across the area. Timing for storms is
still a bit uncertain but confidence is higher than the last TAF
issuance. Still expecting storms to continue to develop through
the early morning hours, before the larger system makes its way
into the area around 1000 to 1100 UTC, first impacting northwest
Iowa, then making its way south and east. Trends will be
monitored closely through the morning hours, and TAFs amended
accordingly for any changes to the current forecast. Brief gusty
winds are possible with the pop up showers over the next few
hours, then stronger winds may be associated with the more
widespread system later this morning, especially at sites such as
KFOD and KDSM.

Ceilings tomorrow morning look to drop for a short period of time
in northeast Iowa, but still expecting this to only affect KALO
and potentially KMCW. Storm development later in the day tomorrow
is seeming less likely due to the later timing of the morning
storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Dodson
Hazardous weather outlook, Jul 12, 3:04 AM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
304 AM CDT Wed Jul 12 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-130815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
304 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible early this morning.
The main hazards will be damaging wind gusts, though hail and
locally heavy rainfall are also possible. A tornado or two cannot
be ruled out in far southern Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Monday

Additional storm chances will continue on and off for the
remainder of the work week with the next best chance on Friday. The
severe potential will need to be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

In the hours before

Special weather statement, Jul 12, 12:13 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Wed Jul 12 2023

IAZ047-048-059-060-120600-
Story IA-Boone IA-Polk IA-Dallas IA-
1213 AM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northern Polk,
southern Story, southeastern Boone and northeastern Dallas Counties
through 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm over
Big Creek Lake, or 10 miles north of Johnston, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ankeny, Bondurant, Polk City, Huxley, Madrid, Slater, Granger,
Woodward, Big Creek Lake, Saylorville Lake, Maxwell, Cambridge,
Elkhart, Alleman, Sheldahl and Big Creek State Park.

This includes Interstate 35 between mile markers 92 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4186 9333 4186 9335 4169 9335 4175 9388
      4189 9403 4196 9333
TIME...MOT...LOC 0513Z 272DEG 20KT 4184 9377

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Small
Special weather statement, Jul 12, 2:46 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
246 AM CDT Wed Jul 12 2023

IAZ073-074-084-085-120830-
Marion IA-Lucas IA-Monroe IA-Warren IA-
246 AM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northeastern Lucas,
northwestern Monroe, southern Marion and southeastern Warren Counties
through 330 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Melcher-Dallas, or 13 miles southwest of Knoxville, moving east at 30
mph.

HAZARD...Winds in excess of 30 mph and penny size hail and
         additional rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

This strong thunderstorm will be near...
  Melcher-Dallas around 255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 9348 4130 9345 4127 9296 4107 9302
TIME...MOT...LOC 0745Z 281DEG 26KT 4122 9333

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:13 AM CDTSpecial Weather StatementDMXPolk47 min
Jul 12, 1:00 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story45 min
Jul 12, 2:46 AM CDTSpecial Weather StatementDMXLucas44 min
Jul 12, 5:17 AM CDTSevere Thunderstorm WarningDMXHancock, Wright16 min
Jul 12, 5:40 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story50 min
Jul 12, 5:55 AM CDTFlash Flood WarningDMXBoone, Greene6 hr
Jul 12, 6:07 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Carroll, Cass, Crawford, Sac38 min
Jul 12, 6:41 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Adams, Audubon, Cass, Crawford, Guthrie and 3 more64 min
Jul 12, 7:22 AM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Decatur, Madison, Ringgold, Taylor and 1 more38 min
Jul 12, 7:41 AM CDTSevere Thunderstorm WarningDMXAdair, Boone, Clarke, Dallas, Madison, Polk and 3 more39 min
Jul 12, 7:47 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek43 min
Jul 12, 7:59 AM CDTSevere Thunderstorm WarningDMXAppanoose, Clarke, Decatur, Lucas, Monroe, Ringgold and 1 more46 min
Jul 12, 8:18 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Poweshiek, Story, Tama42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.